Alert archive / Utah / Flash Flood Warnings in 2024

Flash Flood Warning 53, NWS Salt Lake City, UT

August 17, 2024Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 17, 2024, 2:25 PM MDT for Kane County, Utah. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2024, 2:25 PM MDT (20:25 UTC)
Expired
Aug 17, 2024, 8:30 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 85 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 5:00 PM MDTFLASH FLOOD17 Wnw Big Water, UTFlash flooding report at Catstair Canyon, time and location approximate.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 155 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2024-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2024-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

467 
WGUS55 KSLC 172025
FFWSLC
UTC025-180230-
/O.NEW.KSLC.FF.W.0053.240817T2025Z-240818T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
225 PM MDT Sat Aug 17 2024

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Central Kane County in southern Utah...

* Until 830 PM MDT Saturday.

* At 225 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding normally dry washes,
           slot canyons, and rivers.

* Some locations that will experience flash flooding include...
  the Paria River from the headwaters to the Arizona border.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3711 11181 3711 11215 3729 11221 3736 11204
      3751 11199

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:01 PM MDT, 24 minutes earlier.

Area forecast discussion, Aug 17, 2:01 PM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
201 PM MDT Sat Aug 17 2024

.SYNOPSIS...A robust monsoon surge will begin across the region
today, continuing through early next week. Tuesday will trend drier,
with another potential monsoon surge Wednesday into the end of the
week.

&&

.SHORT TERM (THROUGH 12Z MONDAY)...Strong southwesterly flow
aloft is in place over Utah this morning in between high pressure
centered over New Mexico and a closed low spinning off the PacNW
coast. Meanwhile, a weak shortwave disturbance is noted near the
southern tip of Nevada. This pattern has very quickly advected
deep monsoonal moisture to the entire area, 1.3" per the latest
SPC mesoanalysis. The same mesoanalysis also indicates 500-1500
J/Kg of most unstable CAPE and up to 40kt effective shear
associated with the moisture surge. Combined with a shortwave
disturbance quickly lifting northeastward, we have a recipe for
severe weather and flash flooding, including gusty winds, large
hail, and heavy rain in a brief period. Also of note, the storms
are moving quickly with the strong steering flow aloft, quickly
moving northeastward around 30-40mph. Those with outdoor plans
should stay tuned to weather conditions.

Behind this shortwave later this afternoon, northern Utah may see
a bit of a lull in convection as the airmass becomes suppressed, while
over the mountains and southern and eastern valleys, daytime
heating and instability within the moist airmass will result in
showers and thunderstorms filling in over those areas. We have
around 60% confidence in this scenario. The other scenario is
enough clearing is present for destabilization and additional
storms to fire across nearly the entire area. Either way, high res
models suggest another round is likely this evening.

Multiple threats will be associated with thunderstorms today, owing
to the abundant moisture, larger scale ascent with the shortwave,
and increased shear ahead of the aforementioned low off the PacNW.
The initial round of thunderstorms with the shortwave may be
accompanied by strong and gusty outflow winds. More than half of the
members of the 00z HREF show at least an area of brief 50+ mph winds
from mid-morning through the early afternoon hours. Some of the
members continue to depict areas of 50+ mph gusts even into the late
afternoon, associated with the afternoon thunderstorms across the
rest of the area. The overnight SPC update to their Convective
Outlook now has a Slight Risk over a good chunk of Utah. With the
moisture spreading into the area, heavy rain is also anticipated.
The HREF probability-matched mean 6hr QPF has a swath of between 1
to greater than 1.5 inches along the spine of Utah between 18-00z.
The latest WPC Excessive Rainfall Outlook has a Slight Risk for
exceeding flash flood guidance from southwest into central Utah.
With some sensitive burn scars and flash-flood prone areas within
this region, a Flash Flood Watch is in effect for portions of
southern and central Utah.

Showers and thunderstorms are expected to generally wind down
overnight. However, some CAMs do want to maintain isolated to widely
scattered convection across portions of northern Utah through the
night. Tomorrow, widespread convection can again be expected, with
the moisture remaining in place. While the wind threat will be
reduced, aided in part by moistening of the low levels, the
potential for heavy rain and associated flash flooding will remain
elevated.

.LONG TERM (After 12Z/6AM Monday), Issued 433 AM MDT... The
forecast remains largely unchanged, with monsoonal moisture
bringing daily showers and thunderstorms to much of the forecast
area, especially further south and east. An elevated flash flood
risk will continue.

The longwave pattern will be fairly stagnant, at least through
Thursday, with a ridge to the east over CO/NM and a trough off the
coast of the PacNW. Subtle changes in flow direction over Utah and
southwest Wyoming will limit precipitation chances mid-week,
especially further north and west. Tuesday will likely be the driest
day, with precipitation chances across mainly higher terrain, with
the best moisture and instability over eastern Utah. While Wednesday
remains somewhat drier, too, deterministic guidance suggests a
shortwave trough sliding over northwestern Utah on Wednesday,
perhaps providing enough lift for a wider coverage of showers and
thunderstorms. Additional moisture will likely filter across the
area by Thursday.

The main area of uncertainty in the long-term period is the inland
movement (or lack thereof) of the aforementioned PacNW trough. This
trough would likely bring higher amounts of shear to the area as it
approaches, lending to more organized convection. Additionally, a
much drier air mass would likely move in behind the trough.
Currently, the best timing of this occurrence looks to be Friday
(~30% chance) or Saturday (~70% chance), but there is still plenty
of uncertainty in the exact progression of the trough.

&&

.AVIATION...KSLC...Intermittent showers and thunderstorms will
impact KSLC this afternoon/evening. Winds will be gusty and
erratic at times, with a 10% chance of exceeding 50kts. Later in
the afternoon/evening, there is a higher chance of periods of
moderate- heavy rain. Periods of mountain obscuration are possible
given SCT- BKN cloud decks near 6000ft AGL. There is uncertainty
with how long these showers/thunderstorms stick around, ending
anywhere between 01z and 08z.

.REST OF UTAH AND SOUTHWEST WYOMING...Widely scattered showers
and thunderstorms will continue this afternoon and evening,
lasting well into the evening across northern UT, mainly north of
KDTA. Main threats will be gusty and erratic outflow winds,
frequent lightning, and even moderate to heavy rainfall later in
the day. Most areas will see gusts around 25- 40kts, though there
is a 5-15% chance of exceeding 50kts across the forecast area.

&&

.FIRE WEATHER...Moisture surging in from the south today will
accompany a weak weather disturbance rotating around high pressure
centered over New Mexico. This moisture and associated
disturbance has brought multiple rounds of showers and
thunderstorms across the area today, which will continue through
Sunday. The thunderstorms will generally be wet, and have the
potential of bringing heavy rain, small hail, and gusty winds in
excess of 40 mph, and locally up to 60 mph, to the area.

Moisture decreases slightly Monday, maintaining a more limited threat
of heavy rain to the higher terrain east of I-15 . The airmass
will be drier still on Tuesday, with more limited shower and
thunderstorm activity. Monsoonal moisture will then begin to make
another return on Wednesday, increasing across the area through
late week for more daily rounds of thunderstorms with elevated
wetting rain potential.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch until 10 PM MDT this evening for UTZ113-117-123>126-
     128-131.

WY...None.
&&

Van Cleave/Traphagan/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 17, 1:40 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
140 PM MDT Sat Aug 17 2024

UTZ109-110-WYZ021-172015-
Bear Lake and Bear River Valley UT-Wasatch Mountains I-80 North UT-
Southwest Wyoming WY-
140 PM MDT Sat Aug 17 2024

...A strong thunderstorm will impact portions of southeastern Rich,
northeastern Morgan, northwestern Summit and northwestern Uinta
Counties through 215 PM MDT
...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Evanston, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodruff and Almy.

This includes Interstate 80 in Utah near mile marker 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northern Utah...and southwestern Wyoming.

&&

LAT...LON 4112 11121 4123 11143 4166 11128 4148 11080
TIME...MOT...LOC 1939Z 206DEG 32KT 4126 11126

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 17, 1:54 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
154 PM MDT Sat Aug 17 2024

UTZ101-102-105-106-111-113-116-172030-
Salt Lake Valley UT-Wasatch Plateau/Book Cliffs UT-Utah Valley UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
Eastern Juab/Millard Counties UT-Wasatch Mountains South of I-80 UT-
154 PM MDT Sat Aug 17 2024

...Strong thunderstorms will impact portions of northeastern Juab,
southwestern Salt Lake, Utah and east central Tooele Counties through
230 PM MDT
...

At 154 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tooele Army Depot South to 10 miles
southwest of Eagle Mountain to near Elk Ridge. Movement was northeast
at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Provo, Tooele, Payson, West Jordan, Orem, South Jordan, Lehi, Draper,
Riverton, Spanish Fork, Pleasant Grove, Springville, American Fork,
Herriman, Eagle Mountain, Lindon, Alpine, Santaquin, Mapleton, and
Bluffdale.

This includes the following highways...
 Interstate 15 between mile markers 240 and 292.
 US Route 6 between mile markers 154 and 190.
 US Route 89 between mile markers 305 and 312.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
central and northern Utah.

&&

LAT...LON 4062 11227 4051 11177 4011 11122 3983 11169
      4011 11213 4025 11254
TIME...MOT...LOC 1954Z 217DEG 36KT 4026 11242 4018 11209 3994 11168

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Aug 17, 2:02 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
202 PM MDT Sat Aug 17 2024

UTZ125-127-128-172045-
South Central Utah UT-Bryce Canyon Country UT-Southern Mountains UT-
202 PM MDT Sat Aug 17 2024

...A strong thunderstorm will impact portions of southwestern
Garfield and north central Kane Counties through 245 PM MDT
...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Bryce Canyon National Park, or 27 miles west of
Escalante, moving north at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Henrieville, Bryce Canyon National Park, Tropic, Cannonville, Rubys
Inn, and Kodachrome Basin State Park.

This includes Utah Route 12 between mile markers 8 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southern Utah.

&&

LAT...LON 3742 11197 3744 11227 3802 11224 3800 11190
TIME...MOT...LOC 2001Z 184DEG 27KT 3770 11210

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Aug 17, 2:10 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
210 PM MDT Sat Aug 17 2024

UTZ106-111-115>118-172045-
Sanpete Valley UT-Western Millard and Juab Counties UT-
Utah Valley UT-Central Mountains UT-Eastern Juab/Millard Counties UT-
Wasatch Mountains South of I-80 UT-
210 PM MDT Sat Aug 17 2024

...A strong thunderstorm will impact portions of north central
Sanpete, southeastern Juab and south central Utah Counties through
245 PM MDT
...

At 210 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Nephi, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nephi, Rocky Ridge, Mona, Fountain Green, Levan, and Mills.

This includes Interstate 15 between mile markers 203 and 239.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
central and northern Utah.

&&

LAT...LON 3940 11196 3955 11221 3995 11187 3971 11149
TIME...MOT...LOC 2010Z 216DEG 37KT 3954 11202

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW
Local storm report, Aug 17, 2:13 PM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
213 PM MDT Sat Aug 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Tstm Wnd Gst     25 W Dugway             40.23N 113.22W
08/17/2024  M61 MPH          Tooele             UT   Mesonet

            From mesonet site APG at Dugway.

&&

DVC
Local storm report, Aug 17, 2:18 PM MDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
218 PM MDT Sat Aug 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     Tstm Wnd Gst     7 NNE Clive             40.76N 113.01W
08/17/2024  M59 MPH          Tooele             UT   Mesonet

            Measured at UDOT mesonet site Grassey.

&&

DVC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 10:20 AM MDTSpecial Weather StatementSLCBeaver40 min
Aug 17, 11:02 AM MDTSpecial Weather StatementSLCBeaver, Millard43 min
Aug 17, 11:35 AM MDTSpecial Weather StatementSLCWashington40 min
Aug 17, 11:40 AM MDTSpecial Weather StatementSLCSalt Lake35 min
Aug 17, 11:45 AM MDTSpecial Weather StatementSLCBeaver, Millard45 min
Aug 17, 11:45 AM MDTSpecial Weather StatementSLCJuab45 min
Aug 17, 11:58 AM MDTSevere Thunderstorm WarningSLCWashington32 min
Aug 17, 12:02 PM MDTSpecial Weather StatementSLCDavis28 min
Aug 17, 12:03 PM MDTAreal Flood AdvisorySLCWashington117 min
Aug 17, 12:12 PM MDTSpecial Weather StatementSLCKane48 min
Aug 17, 12:12 PM MDTSpecial Weather StatementSLCUtah33 min
Aug 17, 12:17 PM MDTSevere Thunderstorm WarningSLCTooele43 min
Aug 17, 12:28 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington6 hr
Aug 17, 12:30 PM MDTSpecial Weather StatementSLCUtah30 min
Aug 17, 12:30 PM MDTSpecial Weather StatementSLCBeaver, Millard45 min
Aug 17, 12:37 PM MDTFlash Flood Warning Considerable damage threatSLCKane9 hr
Aug 17, 12:41 PM MDTSevere Thunderstorm WarningSLCIron, Kane, Washington34 min
Aug 17, 12:47 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Summit, Utah, Wasatch27 min
Aug 17, 12:55 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele50 min
Aug 17, 1:00 PM MDTSpecial Weather StatementSLCWasatch30 min
Aug 17, 1:12 PM MDTSpecial Weather StatementSLC48 min
Aug 17, 1:13 PM MDTSpecial Weather StatementSLCSummit47 min
Aug 17, 1:19 PM MDTSevere Thunderstorm WarningSLCDuchesne, Summit, Wasatch41 min
Aug 17, 1:28 PM MDTSpecial Weather StatementSLCJuab32 min
Aug 17, 1:37 PM MDTSpecial Weather StatementSLCIron38 min
Aug 17, 1:39 PM MDTSpecial Weather StatementSLC51 min
Aug 17, 1:40 PM MDTSpecial Weather StatementSLCRich35 min
Aug 17, 1:47 PM MDTSevere Thunderstorm WarningSLCGarfield, Iron28 min
Aug 17, 1:51 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane6 hr
Aug 17, 1:51 PM MDTSevere Thunderstorm WarningSLCRich, Summit39 min
Aug 17, 1:54 PM MDTSpecial Weather StatementSLCUtah36 min
Aug 17, 2:02 PM MDTSpecial Weather StatementSLCKane43 min
Aug 17, 2:10 PM MDTSpecial Weather StatementSLCSanpete35 min
Aug 17, 2:10 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane35 min
Aug 17, 2:37 PM MDTSpecial Weather StatementSLCSanpete23 min
Aug 17, 3:17 PM MDTFlash Flood Warning Considerable damage threatSLCWashington3 hr
Aug 17, 3:40 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Aug 17, 3:53 PM MDTSpecial Weather StatementSLCIron37 min
Aug 17, 4:02 PM MDTSpecial Weather StatementSLCEmery28 min
Aug 17, 4:08 PM MDTFlash Flood Warning Considerable damage threatSLCEmery3 hr
Aug 17, 4:22 PM MDTSpecial Weather StatementSLC23 min
Aug 17, 4:50 PM MDTAreal Flood AdvisorySLCWashington115 min
Aug 17, 4:51 PM MDTSpecial Weather StatementSLCWashington24 min
Aug 17, 5:16 PM MDTSevere Thunderstorm WarningSLCWashington44 min
Aug 17, 5:20 PM MDTSpecial Weather StatementSLCMillard25 min
Aug 17, 5:44 PM MDTSpecial Weather StatementSLCIron31 min

Nearby

Flash Flood Warnings in Utah, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.